Mercy: Excellence. Every Day in Every Way.
  • Find Physicians
or   Contact Mercy
Health Questions

    Allergic reactions to medication
   
Allergic reactions to medication

A true allergy to a medication is different than a simple adverse reaction to the drug. The allergic reaction occurs when the immune system, having been exposed to the drug before, creates antibodies to it. On subsequent exposure to the drug these antibodies cause release of histamines. If severe, this reaction can result in a life-threatening situation known as anaphylactic shock.


Review Date: 5/30/2012
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Stuart I. Henochowicz, MD, FACP, Associate Clinical Professor of Medicine, Division of Allergy, Immunology, and Rheumatology, Georgetown University Medical School. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
1111 6th Avenue, Des Moines, Iowa 50314 (515) 247-3121
© Copyright 2011 Mercy Medical Center. All Rights Reserved